No offprints will be available from authors.
Falsely increased plasma lactate concentration due to ethylene glycol poisoning in 2 dogs
Article first published online: 28 JAN 2013
© Veterinary Emergency and Critical Care Society 2012
Journal of Veterinary Emergency and Critical Care
Volume 23, Issue 1, pages 63–67, January/February 2013
How to Cite
Hopper, K. and Epstein, S. E. (2013), Falsely increased plasma lactate concentration due to ethylene glycol poisoning in 2 dogs. Journal of Veterinary Emergency and Critical Care, 23: 63–67. doi: 10.1111/j.1476-4431.2012.00825.x
The authors declare no conflict of interest.
- Issue published online: 28 JAN 2013
- Article first published online: 28 JAN 2013
- Manuscript Accepted: 29 SEP 2012
- Manuscript Received: 28 OCT 2011
- anti-freeze toxicity;
- lab error;
To describe false increases in plasma lactate concentration measured on point-of-care analyzers in 2 dogs with ethylene glycol (EG) intoxication.
Two dogs presenting with EG intoxication had extreme increases of plasma lactate concentrations recorded on a point-of-care machine. Laboratory analysis by spectrophotometry of lactate concentration determined these lactate measurements to be erroneous. False increases in plasma lactate concentration were demonstrated in 2 out of 3 point-of-care machines tested.
New or Unique Information Provided
Glycolate, a toxic metabolite of EG, can interfere with the measurement of plasma lactate by some analyzers and this may delay the correct diagnosis of EG toxicity if not recognized.